Recurring thrush: I've had thrush symptoms... - Women's Health

Women's Health

22,038 members2,642 posts

Recurring thrush

Sar94
Sar94

I've had thrush symptoms since the beginning of the month, itchy, white clumpy discharge and feeling sore. Tried the Canesten pessary, symptoms cleared for a few days but then came back. Saw a nurse and was given a fluconazole tablet - never cleared. I saw a doctor yesterday and had an examination and swabs. Currently awaiting results but the doctor thinks it is recurrent thrush infection. Is it normal for thrush to cause twinges of pain down below? For the last two weeks i've been experiencing twinges in my vagina and vulva area (sorry for TMI). Any advice would be appreciated! Thanks.

18 Replies
oldestnewest
wobblybee
wobblybeeAdministrator

🤔 It is just possible that you may have a yeast infection, Fluconazole would generally be prescribed, sometimes it needs more than one dose, or a different medication.

Yeast infection

You can buy suppository creams that kill the Candida fungus, including miconazole (Monistat) and clotrimazole (Gyne-Lotrimin), at your local pharmacy.

If you see a doctor, they may prescribe a prescription-strength suppository cream or an oral medication called fluconazole.

If you experience recurrent yeast infections — more than four per year — your provider may prescribe a different kind of medication.

Although some medications may only require one dose, others may run a course of up to 14 days. Finishing the full course of medication is the only way to clear the infection and reduce your risk for recurrence.

During this time, avoid having vaginal intercourse or inserting anything into the vagina that could introduce bacteria, including:

tampons

menstrual cups

sex toys

If your symptoms subside after treatment, you likely won’t need a follow-up appointment.

Copied from healthline.com

Yeast infection symptoms can range from mild to moderate, and include:

Itching and irritation in the vagina and vulva

A burning sensation, especially during intercourse or while urinating

Redness and swelling of the vulva

Vaginal pain and soreness

Vaginal rash

Thick, white, odor-free vaginal discharge with a cottage cheese appearance

Watery vaginal discharge

Copied from mayoclinic.org

Mhymer
Mhymer in reply to wobblybee

I have had this problem for years, and it seems to happen before my periods , most of the time it’s the discharge and the smell, I’ve had a swab taken a few times over the years and the just give me canasten . I now buy my own fluconzole from the chemist because it’s cheaper than a prescription...... I just feel like am at my whits end with it , I might ask for a suppository from the chemist to see if it last longer

Sar94
Sar94 in reply to Mhymer

It's awful isn't it! Sorry to hear your suffering too. Have you ever experienced pain/twinges with it? I had it once a few years ago but was just itchy with discharge.

Mhymer
Mhymer in reply to Sar94

I do get stomach pain with it , some years ago the doctor put me on a six month course of fluconzole , taken a low dose every day, and they kept an eye on my bloods to make sure it wasn’t effecting me , it was great for six months while on it then it came back quickly after being of it .... the only good positive I can think of is I always know when am due on ...

Sar94
Sar94 in reply to Mhymer

I dont get stomach pains, just cramps and twinges in my sensitive area, really starting to get me down

Sar94
Sar94 in reply to wobblybee

Thank you, that info is very helpful. Thanks for taking the time to reply!

Littlegem22
Littlegem22 in reply to Sar94

I get this too but I get pelvic pain with it and soreness more than anything. I’ve recently brought some tablets from Superdrug that are meant to prevent it long term but I havnt tried them yet. Might be worth a go

Sar94
Sar94 in reply to Littlegem22

Thanks for the recommendation! Going to wait for my swab results and see what they say. If it comes back negative though I'm back to square one.

Could also be a condition called Lichen Sclerosus which is often misdiagnosed as thrush could mention this to your Gp

Sar94
Sar94 in reply to clareB43

Thanks for your reply. I've looked into the symptoms of this and they dont fit with mine. I was examined by the doctor and she didn't see anything unusual, she just noted I looked a bit pink and sore.

clareB43
clareB43 in reply to Sar94

You don’t have to have all the symptoms and many doctors miss it.

Sar94
Sar94 in reply to clareB43

If my swab results come back negative I will ask my GP.

Mhymer
Mhymer in reply to clareB43

I’ve never heard of this, I will have a look x

Hello. I started with thrush in august(its end of Oct!) GP has given me a weekly vaginal pessary and external cream and emollient cream to use instead of soap. The pessary helps for 2/3 days then it starts again. It gets better during my period and gets worse before and after my period - basically I only have 2 good days a week. It is very frustrating as I was active and healthy. I don’t drink alcohol either. No idea what else to do. I have been taking probiotics for 2 m already and I have felt a bit of improvement. Initially it was so bad that had pain in labia quite bad and also urethra was caught in the infection it was not UTI just the Candida getting hold of the entrance of the urethra. Now I just get the redness and discomfort but no longer in the urethra. Any advice will be great. Reading thru some posts seem like there are not many successful stories.

Sar94
Sar94 in reply to Blue-sky-10

Thank you for your reply. So sorry to hear you've been suffering for so long! Thrush is awful. I had three lots of treatment and like you it went away for a few days then came back every time and yet swab tests came back negative. Both the doctor and nurses I saw said it was definitely thrush and that sometimes it does not provide a positive result depending on the amount picked up on the swab (gross I know). My thrush went away on it's own but it took over a month. I still get spasms down below but this appears to be brought on in certain postures so my doctor believes it is a trapped nerve ( I have a history of having nerve issues due to a physically demanding job). Have you tried eliminating yeast from your diet as some find this helps? If you are on the pill it may be that the hormone combination is causing your issue, it has been proven the some hormone combinations can make you more susceptible to thrush. Take care , x

Sar94
Sar94 in reply to Sar94

I was also advised against using bubble bath or harsh shower gel, only non-fragranced, may be worth a try!

Blue-sky-10
Blue-sky-10 in reply to Sar94

Thank you for your reply. I am not on the pill- I am 48 so most probably perimenopausal so maybe the hormones are playing a role but no idea how to control them. I have cut all the cookies and cakes and try to eat not many carbs. Will check what good have yeast and see if I can try that but at this point I think is the hormones playing games.

Sar94
Sar94 in reply to Blue-sky-10

Could well be. My doctor was going to send me for blood tests to check my hormone levels ( I am 25 and on the pill and have been for years), as it cleared on it's own eventually they decided against it. May be worth asking to have your levels checked though

You may also like...